DRESS Syndrome or Hematologic Malignancy?: A Case Report of a 4-Year-Old Boy

    loading  Checking for direct PDF access through Ovid

Abstract

Drug reaction with eosinophilia and systemic symptom (DRESS) is a serious idiosyncratic drug reaction. It is characterized by skin eruption, fever, hematologic abnormalities, and multi-organ involvement. Diagnosis is challenging because of the wide clinical spectrum. Its association with aromatic antiepileptic drugs, such as phenytoin, phenobarbital, and carbamazepine, has been well described in adults. There are few reports of DRESS syndrome in children, and knowledge about the relationship between new antiepileptic drugs such as oxcarbazepine and this syndrome is limited. The DRESS syndrome is a challenging entity and probably underdiagnosed because many of its clinical findings can mimic those of other serious systemic disorders such as infections and hematologic disorders. Virus reactivation and use of some drugs together with suspected drugs, such as amoxicillin, can trigger the symptoms of DRESS syndrome. This is a case report of a 4-year-old boy with oxcarbazepine-induced DRESS syndrome possibly triggered by amoxicillin; hematologic malignancy was included in the differential diagnosis.

Related Topics

    loading  Loading Related Articles